Thunderstorm Wind, Nemaha
- When
- August 23, 9:40 PM CST
- Where
- Nemaha County, 1 mi N of Corning
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -96.033
Thunderstorms developed the evening of the 23rd over north central Kansas and gradually spread to the east. Many storms became severe with numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed the evening of the 23rd over north central Kansas and gradually spread to the east. Many storms became severe with numerous reports of large hail and damaging winds. In addition, heavy rains produced runoff that covered some roads near Delphos for a time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 3:05 PM CST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CDT THU AUG 23 2001 MAIN FORECAST CONCERN IS HEAVY RAIN POTENTIAL TONIGHT AND FRIDAY. DISCREPANCIES IN MODELS AS TO HOW PRECIPITATION EVENT WILL EVOLVE OVERNIGHT INTO FRIDAY. OBVIOUSLY WOULD EXPECT TO SEE HEAVY RAINS ACCOMPANYING UPPER LOW EASTWARD ACROSS SOUTHERN NEBRASKA/NORTHERN KS OVERNIGHT. HOWEVER ETA INDICATING HEAVIEST RAINS TO BE OVER SOUTHERN KANSAS WHILE AVN STARTS OUT PRECIP IN SOUTH BUT SHIFTS IT NORTH TO NORTH CENTRAL/NORTHEAST KS BY 12Z. NGM QPF WAS SOMEWHAT OF A COMPROMISE OF ETA/AVN...PLACING HEAVY RAINS IN EMP AREA. CURRENT SURFACE ANALYSIS/SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION FROM NORTH OF CNU TO SOUTH OF EMP TO SOUTH OF SLN AND ON NORTHWEST INTO CONVECTION OVER NORTHWEST KS. MSAS SHOWS RELATIVELY STABLE AIR OVER NORTHEAST KS WITH INSTABILITY AXIS AND CONVERGENCE ALONG BOUNDARY. TCU NOTED ALONG BOUNDARY ON LATEST VIS WITH RADARS SHOWING A FEW ECHOES DEVELOPING ALONG BOUNDARY. THUS BELIEVE HEAVIEST RAIN POTENTIAL WILL BE NEAR BOUNDARY OVER SOUTHWEST HALF CWA OVERNIGHT WITH NORTHEAST KS HAVING LEAST CHANCES OF HEAVY RAINS. GOING WITH LIKELY POPS OVER ENTIRE CWA. FOR FRIDAY...WILL CONTINUE WITH LIKELY POPS FOR ENTIRE AREA AS UPPER LOW MOVES EAST ALONG KS/NEBRASKA BORDER THROUGH CWA. WILL ALSO KEEP MENTION OF HEAVY RAINS IN NORTHERN HALF OF CWA WHERE 850 MB TROUGH/LOW WILL RESIDE. WILL CUT BACK ON TEMPERATURES...ESPECIALLY NORTHERN PART OF CWA...DUE TO CLOUDS AND LIKELY PRECIPITATION. FOR FRIDAY NIGHT...SHOWERS/THUNDERSTORMS STILL LOOKING LIKELY INTO THE EVENING HOURS ACROSS EASTERN TWO THIRDS OF CWA...WILL CUT BACK TO CHANCE POPS FOR WESTERN PORTION. UPPER TROUGH FINALLY WILL BE EXITING EASTERN PART OF CWA SATURDAY MORNING...BUT MAY SEE A FEW SHOWERS LINGERING EARLY IN THE DAY OVER THE NORTHEAST SO KEPT 20 PERCENT POPS THERE. OTHERWISE...GRADUAL CLEARING FROM THE WEST DURING THE DAY. CUT FWC TEMPERATURES SLIGHTLY TO MID AND UPPER 80S. .TOP...NONE. 38
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0923 PM RANDOLPH KS 60 MPH TSTM GUST
08/23/01 RILEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
934 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0926 PM 2 W MILFORD
NEAR CURTIS CREEK KS 1 INCH HAIL
08/23/01 GEARYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 2 W OLSBURG KS 60 MPH TSTM GUST
08/23/01 POTTAWATOMIEKSZ008-020-021-034-035-240335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1005 PM CDT THU AUG 23 2001 SEVERE THUNDERSTORM WATCH NUMBER 692 HAS BEEN ALLOWED TO EXPIRE AT 10 PM FOR REPUBLIC...CLOUD...OTTAWA...CLAY...AND DICKINSON COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT... HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM LEONARDVILLE KS 60 MPH TSTM GUST
08/23/01 RILEY TREE LIMBS DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 2 W FRANKFORT KS 70 MPH TSTM GUST
08/23/01 MARSHALLThe Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 03:39 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260123, 5260124.